Florida, 2012

Funnel Clouds and Astronomical Low Tide in Florida, September 13 to 15, 2012

September 13 to 15, 2012 · NWS JAX · 3 events in 2 counties and zones

A coastal trough broke down along the NE Florida coast and moved inland as the east coast sea breeze moved inland during the mid afternoon. Convergence along this hybrid boundary created surface vorticity with was stretched vertically by developing thunderstorm updrafts just east of the Jacksonville Airport, which created 2 observed funnel clouds over northern Duval County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
22
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A coastal trough broke down along the NE Florida coast and moved inland as the east coast sea breeze moved inland during the mid afternoon. Convergence along this hybrid boundary created surface vorticity with was stretched vertically by developing thunderstorm updrafts just east of the Jacksonville Airport, which created 2 observed funnel clouds over northern Duval County. The airmass was very unstable in the low levels below 650 mb with weak shear and steep low level lapse rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 13, 7:47 AM EST, 5 hours 41 minutes earlier.

Area forecast discussion, Sep 13, 7:47 AM EST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
847 AM EDT THU SEP 13 2012

...SCATTERED SHOWERS AND ISOLD TSTORMS POSSIBLE TODAY...

.UPDATE...SURFACE HIGH PRESSURE WAS CENTERED OVER THE MID-ATLANTIC
COAST WITH A SW-NE ORIENTATION AND AXIS THAT EXTENDED OVER SW GA.
A FEW WEAK LOW LEVEL TROUGHS WERE EMBEDDED ON THE SOUTH SIDE OF
THE RIDGE...ONE OFFSHORE OF THE FIRST COAST EARLY THIS MORNING.
MSAS ANALYSIS SHOWED STRONGEST LOW LEVEL MOISTURE FLUX CONVERGENCE
ALONG THE SE GA COAST WHERE WINDS WERE NEAR 15-20 KTS AND WINDS
WHERE NNE AT ST SIMONS ISLAND AND BRUNSWICK. FROM ST AUGUSTINE
SOUTHWARD WINDS WERE MORE EAST AND THE GRADIENT WEAKER. EARLY
MORNING SHOWER ACTIVITY WAS MAINLY NORTH OF ST AUGUSTINE DUE TO
STRONG LLVL CONVERGENCE...BUT ANTICIPATE AS THE MORNING PROGRESSES
MORE SHOWER ACTIVITY WILL DEVELOP SOUTH OF ST AUGUSTINE AND
TRANSLATE FARTHER INLAND. THE MORNING 12Z JAX RAOB SHOWED DEEPER MOISTURE
AND DEEPER EASTERLY FLOW COMPARED TO YESTERDAY UP THROUGH ABOUT
660 MB WITH PWATS RISING TO 1.63 INCHES. INSTABILITY ALSO INCREASED
IN THE MID LEVELS WITH COOLING ABOVE 750 MB AND ALSO THE INCREASE
IN LOW LEVEL MOISTURE SO ISOLD THUNDERSTORMS MAY DEVELOP THIS AFTN
INLAND...BUT STRONG STORM POTENTIAL IS VERY LOW.

&&

.AVIATION...PREVAILING VFR CONDITIONS ARE EXPECTED WITH TEMPO MVFR TO
IFR DUE TO REDUCTIONS IN SHOWER ACTIVITY TODAY. GNV IS THE MOST
LIKELY TERMINAL TO HAVE TS THIS AFTN...BUT CHANCES ARE VERY LOW SO
WILL LEAVE OUT OF THE TAF FOR NOW.

&&

.MARINE...ADJUSTED THE SMALL CRAFT ADVISORY THIS MORNING FOR JUST
OUR GA WATERS AND OFFSHORE FL LEGS AND EXTENDED THE HEADLINE
THROUGH 2 AM TONIGHT. THE SCA WILL BE MARGINAL AT TIMES BUT
BELIEVE THAT SUSTAINED WINDS NNE BETWEEN 15-20 KTS WILL CONTINUE
OVER THE HEADLINED WATERS WITH WAVE NEAR 7 FT AT TIMES THROUGH THE
PERIODS WHICH HAS OCCURRED OVER THE PAST 18 HRS. FOR THE FL
NEARSHORE LEGS HAVE SMALL CRAFT EXERCISE CAUTION FOR WINDS ENE
15-20 KTS AND SEAS 4-6 FT.

RIP CURRENTS: HIGH RISK OF RIP CURRENTS TODAY DUE TO PERSISTENT
EASTERLY FLOW AND SWELLS. EXTENDED THE HIGH RISK HEADLINE THROUGH
03Z TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  85  66  88  67 /  30  30  30  20
SSI  84  73  84  73 /  40  40  40  20
JAX  86  71  86  70 /  40  30  30  20
SGJ  85  75  85  74 /  30  30  30  30
GNV  87  68  88  68 /  30  20  30  30
OCF  89  69  88  69 /  30  30  40  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK THROUGH THIS EVENING FOR DUVAL-FLAGLER-
     NASSAU-ST JOHNS.

GA...HIGH RIP CURRENT RISK THROUGH THIS EVENING FOR COASTAL CAMDEN-
     COASTAL GLYNN.

AM...SMALL CRAFT ADVISORY UNTIL 2 AM EDT FRIDAY FOR ALTAMAHA SOUND GA
     TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-ALTAMAHA
     SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH
     TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-ST AUGUSTINE TO
     FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

&&

ENYEDI/WALKER
Hazardous weather outlook, Sep 13, 3:25 AM EST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
425 AM EDT THU SEP 13 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-GAZ132>136-
149>154-162>166-140930-
ALACHUA-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT TO 20 NM-APPLING-
ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CAMDEN (COASTAL)-
CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT TO 20 NM-FLAGLER-GILCHRIST-
GLYNN (COASTAL)-GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-
PIERCE-PUTNAM-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL OUT TO 20 NM-ST JOHNS-SUWANNEE-
UNION-WARE-WAYNE-
425 AM EDT THU SEP 13 2012

...HIGH RISK OF RIP CURRENTS AT AREA BEACHES...

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

EASTERLY SWELLS AND AN ONSHORE FLOW WILL IMPACT LOCAL BEACHES
RESULTING IN A HIGH RISK FOR RIP CURRENTS. PLEASE REFER TO OUR
COASTAL HAZARD MESSAGE FOR MORE DETAILED INFORMATION.

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE COASTAL WATERS.
PLEASE REFER TO THE MARINE WEATHER MESSAGE FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

EASTERLY SWELLS EMANATING FROM DISTANT TROPICAL CYCLONES WILL
CONTINUE TO IMPACT AREA BEACHES. THE COMBINATION OF THE ONSHORE WINDS
AND SWELLS WILL MAINTAIN AN ELEVATED RISK OF RIP CURRENTS THROUGH
THE REST OF THE WEEK.

AN APPROACHING UPPER DISTURBANCE FROM THE GULF OF MEXICO WILL BRING A
CHANCE OF THUNDERSTORMS TO THE AREA NEXT WEEK. SOME STORMS MAY
BE STRONG AND PRODUCE LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP

The radar

The Jacksonville radar (KJAX), 2 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 astronomical low tide. Local standard time, as filed.

Funnel Cloud, Duval

When
September 13, 1:28 PM EST
Where
Duval County, 0.6 mi W of (Jax)jacksnville Int
Reported by
Official NWS Observations
Coordinates
30.500, -81.690

A small funnel cloud was sighted by an airport weather observer at 2:27 pm just east of the Jacksonville International Airport complex. The funnel tracked west through 2:38 pm. There was no damage reported.

Funnel Cloud, Duval

When
September 13, 1:30 PM EST
Where
Duval County, 1.91 mi WSW of Barford
Reported by
Public
Coordinates
30.510, -81.710

An airport weather observer spotted a small funnel cloud around 2:30 pm about 2 miles north of the Jacksonville International Airport complex. The funnel persisted for less than 1 minute before dissipating. Damage was not reported.

Astronomical Low Tide, Flagler

When
September 15, 2:00 PM EST
Where
Flagler forecast zone
Injuries
22 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

The Orlando New 13 station reported 22 rip current rescues along the Flagler County Atlantic coast. There was a moderate rip current risk in effect.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405724, 405725, 405730.